South Dakota, 2021

Hail in South Dakota, June 15, 2021

June 15, 2021 · NWS UNR · 2 events in 1 county or zone

An early morning thunderstorm became severe at times over eastern Fall River County, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An early morning thunderstorm became severe at times over eastern Fall River County, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 10:26 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 10:26 PM MST, 2 hours 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1126 PM MDT Mon Jun 14 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 218 PM MDT Mon Jun 14 2021

Latest water vapor imagery depicts the upper ridge over the Rockies
with an embedded shortwave rounding the ridge in Wyoming. Visible
satellite shows some CU building over the northern Hills and over
the Bighorns. At the surface, there is a developing lee trough over
central Wyoming with high pressure over the Dakotas. Temperatures at
1 PM range from low 80s in the Hills to the low 90s over the plains.
Winds are easterly to southeasterly at 5 to 15 mph.

The wave over WY will cross the area this afternoon and evening,
bringing isolated chances of thunderstorms, with a few strong to
severe storms possible. Forcing looks to be weak, but could see some
high-based storms similar to yesterday. Temperatures will remain
mild overnight, with lows only falling into the 60s.

Upper ridge axis remains over the area on Tuesday, with dry
conditions expected. Temperatures will rise into the 90s and lower
100s. Breezy southeast winds are expected across the SD plains,
especially across northwest SD. Ridge axis shifts a bit east on
Wednesday with a surface cold front sliding into the area, bringing
some breezy northerly winds to the SD plains. High temperatures will
range from the upper 80s across northeast WY and northwest SD, to
around 100 degrees in south central SD, with dry conditions
continuing.

The upper ridge over the area begins to break down later in the
week, leading to more zonal flow across the Northern Plains. This
will bring some relief from the heat, as highs will generally be in
the 80s for Thursday through Sunday. Precipitation chances increase
for the weekend as a short-wave trough digs into the area from
Canada, pushing through some weak shortwaves.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1124 PM MDT Mon Jun 14 2021

VFR conditions expected through the period. Isolated TSRA with
local/brief MVFR conditions near the Black Hills will end early
this morning. Gusty southerly winds are expected, especially
Tuesday afternoon.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Mon Jun 14 2021

Hot and dry conditions are expected again on Tuesday. Winds will be
from the south before shifting southwest in the afternoon. Models
are suggesting winds of 10 to 20 mph with gusts of 30 mph. Those
wind speeds combined with the low humidity will warrant a fire
weather watch from 10 AM to 10 PM on Tuesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from 10 AM MDT Tuesday through Tuesday
     evening for WYZ314>317.

&&

DISCUSSION...MLS
AVIATION...Helgeson
FIRE WEATHER...MLS
Hazardous weather outlook, Jun 14, 3:44 AM MST, 20 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
444 AM MDT Mon Jun 14 2021

SDZ012-024>031-041-042-044-072>074-WYZ054>058-071-151300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
444 AM MDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms later this
afternoon and evening with large hail and damaging winds possible.

Elevated fire weather conditions are expected this afternoon over
northeast Wyoming where gusty southeast winds will combine with
minimum relative humidities in the upper teens to mid 20s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s to 103.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-046-047-049-151300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Mellette-Todd-Tripp-
444 AM MDT Mon Jun 14 2021 /544 AM CDT Mon Jun 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible tonight, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 14, 9:52 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND GST     3 NNE NEWCASTLE         43.89N 104.18W
06/14/2021  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

CALDERON
Local storm report, Jun 14, 10:27 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1127 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     6 WNW NEWCASTLE         43.88N 104.32W
06/14/2021  M53 MPH          WESTON             WY   AWOS

&&

WFO UNR
Local storm report, Jun 14, 10:31 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             3 NNE NEWCASTLE         43.89N 104.18W
06/14/2021  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

&&

WFO UNR
Special weather statement, Jun 14, 11:18 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1218 AM MDT Tue Jun 15 2021

SDZ028-029-150715-
Central Black Hills SD-Southern Black Hills SD-
1218 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND WEST CENTRAL
PENNINGTON COUNTIES...

At 1218 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Moon, or 11 miles east of Newcastle, moving northeast
at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deerfield, Bear Mountain Lookout and Deerfield Reservoir.

LAT...LON 4377 10395 4389 10405 4406 10383 4386 10371
TIME...MOT...LOC 0618Z 237DEG 11KT 4386 10397

Helgeson
Special weather statement, Jun 14, 11:20 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1220 AM MDT Tue Jun 15 2021

SDZ027-029-041-074-150715-
Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD-
Southern Black Hills SD-
1220 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHEASTERN
FALL RIVER COUNTIES...

At 1220 AM MDT, Doppler radar was tracking a strong thunderstorm near
Pringle, or 10 miles northwest of Hot Springs, moving southeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hot Springs, Oral, Buffalo Gap, Pringle, Argyle, Maverick Junction,
Cold Brook Reservoir and southwestern Wind Cave National Park.

LAT...LON 4326 10330 4357 10370 4365 10358 4344 10311
TIME...MOT...LOC 0620Z 308DEG 21KT 4357 10357

Helgeson
Special weather statement, Jun 15, 12:13 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 AM MDT Tue Jun 15 2021

SDZ041-042-150815-
Fall River SD-Oglala Lakota SD-
113 AM MDT Tue Jun 15 2021

...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA AND
NORTHEASTERN FALL RIVER COUNTIES...

At 113 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smithwick, or 13 miles southeast of Hot Springs, moving southeast at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Oelrichs, Smithwick, Prairie Winds Casino, Hay Canyon Butte and
eastern Angostura Reservoir.

LAT...LON 4331 10342 4334 10338 4340 10329 4326 10287
      4305 10313
TIME...MOT...LOC 0713Z 306DEG 15KT 4331 10328

Helgeson

The radar

The Rapid City radar (KUDX), 88 km away, was scanning. The volume nearest the first event began at 07:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fall River

When
June 15, 12:36 AM MST
Where
Fall River County, Oral
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.400, -103.270

Hail, Fall River

When
June 15, 3:33 AM MST
Where
Fall River County, 8.06 mi E of Oelrichs
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
43.180, -103.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959849, 959853.